Alert archive / Michigan / Small Craft Advisories in 2016
Small Craft Advisory 148, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Dec 12, 2016, 4:34 AM EST. It took effect at Dec 12, 2016, 4:14 PM EST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2016, 4:34 AM EST (09:34 UTC)
- In effect from
- Dec 12, 2016, 4:14 PM EST
- Expired
- Dec 14, 2016, 7:00 AM EST
- In force
- 39 hr
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 4:22 AM EST, 12 minutes earlier.
Area forecast discussion, Dec 12, 4:22 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
422 AM EST Mon Dec 12 2016
.SHORT TERM...(This evening through Monday)
Issued at 517 PM EST SUN DEC 11 2016
Forecast for short term is complicated by dry slot moving into the
area this afternoon and then expected deepening of sfc low over
northern Lake Mi/northern Lower Mi this evening ahead of well-
defined shortwave approaching from the Northern Plains. Big
questions abound on how these synoptic details will impact forecast
and ongoing winter wx advisories over central and nw Upper Mi.
Given radar trends in past few hours with diminishing snow over sw
Upper Mi have decided to cancel winter wx advisories for Gogebic,
Ontonagon, Iron and Dickinson counties. Steady snow is also cutting
out over southern MNM county. Despite arrival of dry slot
upslope/lake enhanced snow will likely continue to linger for Baraga-
wrn Marquette counties (in ne flow) and also for the southeastern
counties (in e-se flow) through the afternoon into tonight. Again,
expected deepening of sfc low just se of the forecast area this
evening with incoming shortwave dynamics will further complicate
trying to forecast lake enhanced/terrain aided snow amounts. For
now, will likely keep advisories going for much of ncntrl/nw and se
counties of cwa into this evening as models do indicate lingering
deep layer q-vector convergence which could aid enhancement, but may
need to adjust or further trim down snow amounts. Still expect 3-6
inch total snow accumulation over the southeastern counties, but
totals over the north central/nw counties may only be 2-4 inches at
best with the higher amounts over the higher terrain of wrn MQT and
Baraga counties and over portions of the Keweenaw Peninsula.
The other question will be snow amounts later tonight for far
western counties as winds shift northerly behind the sfc low. Given
that models show increased mid-level ridging/drying and lack of
forcing for enhancement not expected much in way of lake effect
snow. So not anticipating need for headlines far west tonight.
.LONG TERM...(Tuesday through Sunday)
Issued at 422 AM EST MON DEC 12 2016
Main theme for the week will be on the arctic airmass arrival, which
will be accompanied by gusty winds and additional lake effect snow.
All of these elements coupled together translates into dangerous
wind chills with blowing and drifting snow.
Arctic frontal boundary will arrive Tue morning, which should push
early morning temps down to around zero to perhaps single digits
below zero prior to daybreak. Winds will be on the increase from the
west/northwest, and with recent low liquid equivalent snowfall,
expecting areas of blowing snow coupled with additional lake effect
snow. One wrinkle as to how organized lake effect bands develop will
be on the very shallow favored snow growth zone, which will be near
the surface. This may limit dendritic size and result in more ice
crystals that reduce visibilities considerably for portions of the
Keweenaw Peninsula Tue/Wed.
Further removed from the lakeshore late Tue skies may be able to
partially clear, allowing overnight lows to quickly radiate into the
single digits below zero. Winds will continue to be breezy and
produce wind chill values in a -10 to -20 degree range. Continued
lake effect bands are progged to persist for the Keweenaw Peninsula,
and expect snow ratios to increase, which will then easily allow
wind to quickly produce blowing/drifting snow.
By Wed the 500mb vort max will be positioned over James Bay,
continueing to send a few weak impulses along the southern axis of
the trough through the Upper Peninsula. This will maintain cold
temps thru Wed with highs remaining in the single digits above zero
and additional lake effect snow for the favored west/northwest flow
areas. Wed ngt into Thur the arctic airmass will begin to lift
northeast, with a slow rise to mid-level heights. This will result
in winds turning more northwesterly ahead of a weak surface ridge.
Lake effect snow will persist, and could see some better bands
developing as the DGZ begins to lift.
Focus then turns towards yet another system progged to arrive over
the upcoming weekend. The deep arctic trough will lift
north/northeast Thur ngt/Fri The longwave pattern transitioning into
a quasi-zonal setup, which will favor a progressive setup.
Operational guidance and ensembles continue to show good agreement
with a system entering the western CONUS early Fri, and quickly
moving into the Central Plains Fri eve with strong return flow
moisture on the backside of a surface ridge over the Ohio Valley.
This could set the stage for a robust winter system next weekend for
a portion of the Great Lakes region with another shot of cold air
arriving towards the second half of the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1232 AM EST MON DEC 12 2016
Mainly MVFR cigs are expected through Monday morning low level
moisture remaining in place with low level troughing and moisture
off Lake Superior. A disturbance moving through tonight will keep
vsby mainly in the MVFR with ocnl IFR possible. Some drying with
wrly flow behind the trough should bring improvement to VFR at IWD
and SAW. However, lake moisture and upslope will keep MVFR
conditions at CMX. Expect a period of light snow associated with an
arctic front to drop conditions back to MVFR at IWD and down to IFR
at CMX.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 352 PM EST SUN DEC 11 2016
As a lo pres shifts to the ne and across the Great Lks into se
Ontario on Mon, the llvl winds as hi as 25-30 kts at times will back
sharply fm the ese to the ne and then the wnw. An arctic cold front
will then sweep across Lake Superior on Mon night and introduce
bitterly cold air into the area. W-nw gales to 35-40 kts will then be
likely across at least portions of the Lake on Tue into Thu. Posted
a gale watch over the entire lake to highlight this threat. The
combination of waves building as hi as 10-14 feet at the end of the
fetch and the very cold air will result in periods of heavy freezing
spray into Thu as well. Later in the week, winds will back to the s
on Fri between the departing hi pres ridge and another lo pres moving
ne toward the Great Lks.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 7 AM EST this morning for MIZ001-
003.
Lake Superior...
Gale Watch from late tonight through Thursday afternoon for
LSZ264>267.
Gale Watch from late tonight through Thursday morning for LSZ162-
263.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...Beachler
AVIATION...JLB
MARINE...KCHazardous weather outlook, Dec 11, 4:48 PM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 448 PM EST SUN DEC 11 2016 MIZ001>007-009>014-084-085-121200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 448 PM EST SUN DEC 11 2016 /348 PM CST SUN DEC 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT LIGHT TO MODERATE SNOW THIS EVENING WILL DIMINISH OVERNIGHT. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ARCTIC AIR WILL ARRIVE LATE MONDAY NIGHT INTO TUESDAY THROUGH THURSDAY. GUSTY WINDS AND VERY COLD AIR WILL RESULT IN BITTERLY COLD WIND CHILL READINGS AS LOW AS ABOUT 25 BELOW ZERO OVER THE INTERIOR WEST BY WEDNESDAY MORNING. PERIODS OF MODERATE TO HEAVY LAKE EFFECT SNOW AND BLOWING SNOW WILL IMPACT THE WEST TO NORTHWEST WIND SNOW BELTS DOWNWIND OF LAKE SUPERIOR. WAVES BUILDING AS HIGH AS 10 TO 14 FEET MAY ALSO CAUSE MINOR BEACH EROSION AT EXPOSED LOCATIONS NEAR THE LAKE SUPERIOR SHORE ON TUESDAY NIGHT THROUGH THURSDAY. ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES LATE FRIDAY INTO SATURDAY MAY BRING ANOTHER ROUND OF MODERATE SNOW TO UPPER MICHIGAN DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE. THE PUBLIC MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND TWITTER PAGES...OR BY PHONE. LSZ162-240>251-263>267-121200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 448 PM EST SUN DEC 11 2016 /348 PM CST SUN DEC 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEST TO NORTHWEST GALES TO 35 TO 40 KNOTS AND HEAVY FREEZING SPRAY WILL BE POSSIBLE ACROSS PORTIONS OF LAKE SUPERIOR LATE TUESDAY THROUGH THURSDAY. SEE THE LATEST MARINE WEATHER MESSAGE AND OPEN LAKE FORECAST FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-121200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 448 PM EST SUN DEC 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KC
In the hours before
Local storm report, Dec 11, 10:48 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1048 PM EST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM SNOW MANISTIQUE 45.96N 86.25W
12/11/2016 E6.0 INCH SCHOOLCRAFT MI LAW ENFORCEMENT
SCHOOLCRAFT COUNTY SHERIFFS ESTIMATE AROUND
6.0 INCHES OF SNOWFALL SINCE THIS MORNING IN
MANISTIQUE. LIGHT SNOW WAS FALLING AT THIS
REPORT TIME.
&&
JSSLocal storm report, Dec 11, 10:57 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1057 PM EST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM SNOW 1 SSE MUNISING 46.40N 86.65W
12/11/2016 E3.0 INCH ALGER MI PUBLIC
ESTIMATED AROUND 3.0 INCHES OF SNOWFALL
SINCE THIS MORNING IN THE HILLS SOUTH OF
MUNISING. REPORT VIA SOCIAL MEDIA.
&&
JSSLocal storm report, Dec 11, 11:04 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1104 PM EST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM SNOW IRON MOUNTAIN 45.83N 88.06W
12/11/2016 E2.0 INCH DICKINSON MI PUBLIC
ESTIMATED ABOUT 2.0 INCHES OF SNOWFALL SINCE
THIS MORNING IN IRON MOUNTAIN. THERE WAS A
PERIOD OF SLEET AND SNOW FOR A TIME TODAY.
LIGHT SNOW REPORT AT OBSERVATION. REPORT VIA
SOCIAL MEDIA .
&&
JSSLocal storm report, Dec 11, 11:15 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1115 PM EST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW MENOMINEE 45.12N 87.62W
12/11/2016 E3.0 INCH MENOMINEE MI PUBLIC
CORRECTION OF LOCATION. ESTIMATED 3.0 INCHES
OF SNOWFALL SINCE THIS MORNING IN MENOMINEE.
CORRECT LOCATION IS 7 MILES NORTH OF
MENOMINEE NEAR BIRCH CREEK. REPORT VIA
SOCIAL MEDIA.
&&
JSSLocal storm report, Dec 11, 11:38 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1138 PM EST SUN DEC 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM SNOW 3 E PEAVY FALLS DAM 46.00N 88.16W
12/11/2016 E5.0 INCH IRON MI TRAINED SPOTTER
AROUND 5.0 INCHES OF SNOW FELL SINCE THIS
MORNING NEAR PEAVY FALLS. REPORT VIA SOCIAL
MEDIA.
&&
JSSSpecial weather statement, Dec 12, 1:28 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 128 AM EST Mon Dec 12 2016 MIZ004-005-010>014-121200- BARAGA-MARQUETTE-IRON-DICKINSON-MENOMINEE-DELTA- SOUTHERN SCHOOLCRAFT- INCLUDING THE CITIES OF...L'ANSE...GWINN...MARQUETTE... IRON RIVER...IRON MOUNTAIN...MENOMINEE...ESCANABA...GLADSTONE... MANISTIQUE 128 AM EST Mon Dec 12 2016 /1228 AM CST Mon Dec 12 2016/ ...LIGHT TO MODERATE SNOW CONTINUES THROUGH THE EARLY MORNING HOURS BEFORE SLOWLY DIMINISHING... A BAND OF LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE EARLY MORNING HOURS BEFORE SLOWLY TAPERING OFF THROUGH DAYBREAK. ADDITIONAL SNOWFALL ACCUMULATIONS OF AN INCH OR TWO CAN BE EXPECTED THROUGH THIS TIME PERIOD WITH VISIBILITIES REDUCED TO A MILE OR LESS AT TIMES. THIS WILL MAKE THE MORNING COMMUTE SLIPPERY AT TIMES...ESPECIALLY ON UNTREATED SURFACES AND LESS TRAVELED ROADWAYS. IF TRAVELING EARLY THIS MORNING...PLEASE ALLOW EXTRA TRAVEL TIME TO REACH YOUR DESTINATION. KEC
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 4:34 AM EST | Gale Warning | MQT | 3 days | |
| Dec 12, 4:34 AM EST | Heavy Freezing Spray Warning | MQT | 3 days | |
| Dec 12, 11:18 AM EST | Small Craft Advisory | MQT | 38 hr | |
| Dec 12, 12:00 PM EST | Blizzard Warning | MQT | Houghton, Keweenaw | 67 hr |
| Dec 12, 4:11 PM EST | Winter Weather Advisory | MQT | Alger, Baraga, Houghton, Keweenaw, Ontonagon, Schoolcraft | 68 hr |
Nearby
Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.